Emergency contraception or “the-morning-after-pill” id the type of contraception used after unsafe sexual intercourse in order to avoid unplanned pregnancy from occurring. It should be taken within 72 hours after unsafe intercourse. Although it is one of the methods of birth control, it should not be used on the regular basis, since it has a few unpleasant side effects.
50% of women taking the morning after pill experience nausea, 20% of them vomit. There are also other side effects, such as fatigue, headache, breast tenderness, and dizziness. Since emergency contraception pills are a type of hormonal birth control , it may also cause irregular bleeding.
Bleeding should can occur either before expected time of the next period or after. A woman may also experience no bleeding or period at all. If a women experiences per-term bleeding, she should expect her normal period within a month. If it does not occur, she should do a pregnancy test as it might be a reason for absent menstruation.
In general, if menstruation does not occur within a week after expected term, after taking n emergency contraception pill, a woman should check if she is not pregnant. Since this type of birth control makes female hormone levels out of order, it is understandable that menstrual cycle gets slightly irregular.
Women should also bear in mind that irregular bleeding or spotting might be a sign of sexually transmitted infection. Since emergency contraception methods do not protect against sexually transmitted diseases , a woman should see her physician and be checked for STD’s.
If bleeding occurs after taking the morning after pill, the woman should always see her physician or gynecologist, as only the doctor can determine, whether bleeding is a side effect or due to some other reason.